GIM Week 3 Summary

Question 11

You are called to the ward at night because a patient has a headache.

  1. What symptoms might you ask about?

    The goal of assessing a patient with an acute headache is to determine if this is a benign or worrisome headache (i.e. intracranial haemorrhage, increased intracranial pressure, space occupying lesion, giant cell arteritis).
    Symptoms to ask about include:

    • Pain – onset, provoking/relieving factors, severity, location, quality, radiation, history or tension/migraine/cluster headaches
    • Nausea/vomiting, fever, visual disturbances, neurological symptoms (parasthesias, motor weakness), jaw claudication, scalp tenderness
    • Assess for altered level of consciousness

    For symptoms suggestive of a raised intracranial pressure or intracranial haemorrhage – “thunderclap” headache, persistent unilateral headache, or headaches with vomiting – appropriate imaging +/- a lumbar puncture should be performed for diagnosis.

  2. Assuming there are no “red flags,” how would you treat this headache?
    Treat with Acetaminophen 500-1000mg PO q6h (up to 4g/d).
    Tylenol should not be used in patients with known or suspected liver failure.
  3. What if your therapy does not work?

    NSAIDS may also be used for headache relief:

    • Ibuprofen 400mg PO q4-6h
    • Naproxen 500-750mg PO TID

    NSAIDS should be avoided in patients with GI bleeds, GI ulcers and/or acute kidney injury.


  1. Clinch CR, Hébert FE. Evaluation of Acute Headaches in Adults. American Family Physician. 2001, 63:685-692.
  2. McCulloch DK. Migraine and Tension Headache Diagnosis and Treatment Guideline. 2011. Online resource:1-16.

Question 12

You are called to the ward at night because a patient has a heart rate of 120 on routine vitals. Previous readings showed a rate of 80-90. Outline your initial steps.

  • Pain (chest or other), dyspnea, anxiety, recent bleeding (stool, rectal, hematemesis), vomiting, diarrhea
  • New medications (i.e. anticholinergics – especially in the elderly)
  • Medication changes (i.e. stopping β-blockers/digoxin/diltiazem)
  • Endocrinopathy (i.e. hyperthyroid, addisonian crisis)

Review patient chart

Physical exam

  • Repeat vitals (Temp, HR, RR, Sp02, BP – orthostatic vitals if suspect hypovolemic)
  • JVP, precordial, respiratory
  • Look for source of infection if febrile

Investigate cause

  • ECG, Troponin, CK, lytes, CR – if ACS
  • CXR – if Resp
  • CBC, lytes, Cr, urine C&S, CXR – if febrile
  • CBC, lytes, Cr, urine C&S, CXR, blood cultures x2, lactate – if suspect sepsis

Question 13

A nurse on your ward informs you that overnight a patient has had five bowel movements of what looks like melena stool.

  1. What symptoms and physical exam findings would suggest a dangerous GI bleed?
    • Symptoms of a dangerous GI bleed – abdominal pain, chest pain, dyspnea, fever, presyncope/syncope, hematemesis, brisk bleeding, fatigue/altered LOC
    • Physical exam findings – tachycardia, hypotension, postural hypotension/tachycardia, pallor
  2. Assuming the above physical exam findings are present in this patient, and you suspect an unstable patient, what is your immediate management at this time?

    In the setting of an unstable patient with an acute GI bleed, immediate management is geared towards stabilizing the patient and identifying/treating the source of bleeding:

    • ABCs
    • Insert 2 large bore IVs – essential for rapid resuscitation with fluids and blood products
    • Informed consent for blood products (in case the patient’s wishes are to withhold blood products – i.e. Jehovah’s Witness)
    • Bloodwork
      • CBC (haemoglobin levels may be normal initially), lytes, Cr, BUN, AST, ALT, ALP
      • INR, PTT
      • Blood cross + type
      • Reticulocyte count, ferritin, TIBC, TFsat, and serum Fe (these tests are not immediately necessary, but may be helpful in the future, and cannot accurately be assessed once the patient receives exogenous blood products)
    • Bolus normal saline
    • Pantoprazole 80mg IV bolus, then 8mg/hr IV infusion
    • Consult gastroenterology
    • Keep patient NPO in preparation for presumed endoscopy
    • Blood transfusion if haemoglobin <70g/L or patient is symptomatic from anemia


  1. Barkun AN et al. International Consensus Recommendations on the Management of Patients With Nonvariceal Upper Gastrointestinal Bleeding. Ann Intern Med. 2010, 152:101-113.
  2. Gralnek IM, Barkun AN and Bardou M. Current Concepts: Management of Acute Bleeding from a Peptic Ulcer. N Engl J Med. 2008, 359:928-937.
  3. Mannin-Dimmitt LL, Dimmitt SG and Wilson GR. Diagnosis of Gastrointestinal Bleeding in Adults. Am Fam Physician. 2005, 71:1339-1346.

Question 14

You are called to the ward because a male patient is complaining of epigastric abdominal pain.

  1. What are your initial steps?

    The approach to abdominal pain in a patient should always begin with a history and physical exam.

    • History
      • Onset pain, provoking/palliating factors, quality, severity, radiation, past episodes of similar pain
      • Review patient chart for past medical history and information on current admission
    • Physical exam
      • Vitals – HR, RR, BP, T, SpO2
      • Cardiac exam – r/o cardiac etiology
      • Resp exam – r/o respiratory etiology
      • Abdo exam + DRE
  2. What is your differential diagnosis?

    Epigastric pain is foregut pain or foregut vascular pain until proven otherwise. The differential diagnosis includes:

    • Esophageal – esophagitis
    • Gastric – Gastritis, peptic ulcer
    • Pancreatic – pancreatitis
    • Biliary – biliary colic, cholecystitis, cholangitis
    • Cardiac – pericarditis, MI (epigastric pain from a cardiac etiology is considered atypical angina, and is rare in male patients, yet more common in women. This can also be seen more commonly in diabetics)
    • Respiratory – pneumonia, PE
    • Vascular – abdominal aortic aneurysm, mesenteric ischemia

Cartwright SL and Knudson MP. Evaluation of Acute Abdominal Pain in Adults. American Family Physician. 2008, 77:971-978.

Question 15

You are called to the ward at night because a patient with gastroenteritis is feeling nauseous.

  1. What medication could you offer her?

    The sensation of nausea can result from several different pathophysiologic pathways. Understanding which pathway is involved in a given patient’s experience of nausea is important for selecting the appropriate anti-emetic. Medication options include:

    • Ondansetron – serotonin antagonist
    • Dimenhydrinate (Gravol) – anticholinergic/antihistamine
    • Prochlorperazine – dopamine antagonist
    • Metoclopramide – prokinetic
  2. What is your first choice medication in this case?

    Nausea in this case is mediated through visceral stimulation by serotonin, which is caused by mucosal irritation. Ondansetron is a serotonin antagonist, and as such can be used as first-line treatment in this patient.
    It is important to keep in mind that first-line anti-nausea medications should always be ordered on admission for any patient (unless there is a specific contraindication).
  3. What if your initial medication was not working?

    Prochlorperazine is a dopamine antagonist, and can be used as second line treatment since dopamine is also implicated in visceral-mediated nausea.
    Dimenhydrinate (Gravol) should be avoided when possible, especially in the elderly, due to its anticholinergic effects.

Flake ZA, Scalley RD and Bailey AG. Practical Selection of Antiemetics. Am Fam Physician. 2004, 69:1169-1174.

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!